Nebraska, 2013Flooding in Nebraska, September 18 to 29, 2013
September 18 to 29, 2013 · NWS LBF · 4 events in 3 counties and zones
Historical rains fell across the front range of the Colorado Rocky Mountains September 9th-15th. These rains, which totaled over the yearly average across this area which totaled up to 17 inches in places fell largely within the South Platte River basin.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $567,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Historical rains fell across the front range of the Colorado Rocky Mountains September 9th-15th. These rains, which totaled over the yearly average across this area which totaled up to 17 inches in places fell largely within the South Platte River basin. As the water was routed downstream along the South Platte River in western Nebraska and then into the Platte River in central Nebraska record flooding was observed.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Sep 18, 11:22 AM MST, 38 minutes earlier.
Area forecast discussion, Sep 18, 11:22 AM MST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
122 PM CDT WED SEP 18 2013
.SYNOPSIS...
ISSUED AT 400 AM CDT WED SEP 18 2013
AT 07Z...SURFACE ANALYSIS SHOWED LOW PRESSURE CENTERED OVER
NORTHWEST SOUTH DAKOTA WITH A WARM FRONT STRETCHED ACROSS SOUTH
DAKOTA TO SOUTHERN MINNESOTA. THERE WAS ALSO A TROUGH OR WEAK
FRONT EXTENDING THROUGH EASTERN WYOMING AND ACROSS THE I-80
CORRIDOR TO NEAR THE GREAT SALT LAKE. ON THE EAST SIDE OF THE
TROUGH/FRONT... SURFACE DEWPOINTS IN THE LOWER 60S EXTENDED
THROUGH WESTERN NEBRASKA TO THE NEBRASKA-SOUTH DAKOTA BORDER.
DEWPOINTS 65-70 WERE OVER CENTRAL AND EASTERN NEBRASKA. THE GOES
DERIVED PRECIPITABLE WATER IMAGERY SHOWED PRECIPITABLE WATER
VALUES 25-35MM IN SOUTHEAST NEBRASKA...BUT THE WATER VAPOR
IMAGERY INDICATED MOISTURE ACROSS WESTERN NEBRASKA AND MOST OF
SOUTH DAKOTA.
&&
.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 400 AM CDT WED SEP 18 2013
THE SHORT TERM FORECAST SIMULATIONS SHOW PRECIPITABLE WATER
VALUES IN CENTRAL AND WESTERN NEBRASKA OF 0.75-1.15 INCH WITH
ONLY MODERATE INSTABILITY BY THE TIME THE WEAK FRONT MAKES ITS
WAY INTO WESTERN AND NORTHERN NEBRASKA WITH SURFACE BASED
CONVECTIVE POTENTIAL ENERGY OF 2500-3000J/KG SHIFTING INTO
CENTRAL AND THEN EASTERN NEBRASKA LATE AFTERNOON TO EARLY
EVENING. THE BULK 0-6KM SHEAR IS 30-35KT...SOMEWHAT MARGINAL FOR
HAIL TO REACH THE SURFACE WITHOUT ATTENUATING IN THE RAIN. BY
THIS EVENING...A NORTHWEST- SOUTHEAST CROSS-SECTION SHOWS STRONG
LIFT AS THE FRONT COMES THROUGH AND INSTABILITY ENHANCES THE
LIFT. HOWEVER...THE UNDERLYING LAYERS ARE FAIRLY DRY WITH 30-40
PERCENT RELATIVE HUMIDITY. THEREFORE...THE AMOUNTS OF RAINFALL
WILL NOT BE HIGH...GENERALLY LESS THAN 1/4 INCH.
.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 400 AM CDT WED SEP 18 2013
MODELS CONTINUE TO SHOW DECENT AGREEMENT IN THE LONG TERM. COLD
FRONT WILL BE EXITING THE AREA THURSDAY MORNING...WITH A CHANCE
FOR LINGERING THUNDERSTORMS. TEMPS CONSIDERABLY COOLER WITH
HIGHS ON THURSDAY ONLY IN THE 70S. DRY AND CLOSER TO SEASONAL AS
HIGH PRESSURE PUSHES ACROSS THE HIGH PLAINS. THIS WEEKEND
CONTINUED DRY...AS UPPER RIDGE IS THE MAIN ATMOSPHERIC
CONCERN...HOWEVER THE FLOODING WILL BE THE BIGGEST CONCERN AS THE
HIGH WATER CONTINUES ON THE SOUTH PLATTE AND PLATTE RIVERS.
BY SUNDAY THE RIDGE WILL MIGRATE EAST WITH A TROUGH TO PUSH
ACROSS THE NORTHERN ROCKIES. THIS WILL SEND A SURFACE FRONT
ACROSS THE AREA WITH A CHANCE FOR STORMS LATE SUNDAY INTO MONDAY.
SYSTEM IS A QUICK HITTER WITH DRY CONDITIONS QUICKLY RETURNING
LATE MONDAY. TEMPS PUSH UP A LITTLE AHEAD OF THE FRONT...AROUND
80...THEN DROP INTO THE MID 70S.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 117 PM CDT WED SEP 18 2013
A COLD FRONT WILL MAKE ITS WAY SOUTHEAST THROUGH WESTERN NEBRASKA
TONIGHT. SCATTERED TSTMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD
OF THIS FRONT LATE THIS AFTERNOON AND CONTINUE THROUGH THIS
EVENING. STORMS MAY MOVE THROUGH BOTH THE KVTN AND KLBF TAF SITES
MID EVENING...ROUGHLY AROUND 02Z TO 05Z TIME FRAME. WINDS WILL
BECOME NORTHWEST AT 10 KTS AS THE FRONT PASSES THIS
EVENING...OTHERWISE SOUTH TO SOUTHWEST WINDS AT 5 TO 15 KTS ARE
EXPECTED AHEAD OF THE FRONT THIS AFTERNOON AND EARLY EVENING.
&&
.HYDROLOGY...
ISSUED AT 400 AM CDT WED SEP 18 2013
LOOKING UPSTREAM OF NORTH PLATTE AND ROSCOE...THERE IS NO REASON
TO BELIEVE THAT SIGNIFICANT TO MAJOR FLOODING WILL NOT OCCUR AT
ROSCOE AND AT LEAST MODERATE FLOODING ON THE SOUTH PLATTE RIVER
AT NORTH PLATTE. AT THE CONFLUENCE OF THE NORTH AND SOUTH PLATTE
NEAR BRADY...MAJOR FLOODING IS EXPECTED. THE CURRENT FORECAST FOR
THE SOUTH PLATTE RIVER SEEMS TO BE ON TRACK AT THIS TIME...THOUGH
UNCERTAINTY REGARDING THE ATTENUATION AT JULESBURG ADDS
UNCERTAINTY TO THE STAGE FORECAST FOR ROSCOE. THE WATER COMING
THROUGH ROSCOE AT ITS FLOOD SHOULD ALLOW A LITTLE MORE CONFIDENCE
IN THE FORECAST FOR THE GAGE AT NORTH PLATTE.
THE GAGES AT JULESBURG ARE NOW SHOWING A FAIRLY STEEP SLOPE ON
THE TREND...THOUGH SOME DECREASE IN THE SLOPE IS INDICATED.
HOWEVER...THE SLOWER DECREASE DOES NOT HAVE LONG ENOUGH A HISTORY
TO MAKE ANY GENERALIZATIONS REGARDING WHETHER OR NOT THE CREST IS
NEAR. THE GAGE AT ROSCOE HAS NOT SHOWN AN INCREASE YET...BUT IT
IS EXPECTED TO BEGIN SOON.
AT THIS TIME...IT APPEARS THAT THE PRECIPITATION AMOUNTS IN THE
FORECAST WILL NOT HAVE A SIGNIFICANT EFFECT ON THE RIVER STAGES
ON THE SOUTH PLATTE.
&&
.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...SPRINGER
SHORT TERM...SPRINGER
LONG TERM...MASEK
AVIATION...TAYLOR
HYDROLOGY...SPRINGER
Hazardous weather outlook, Sep 18, 10:06 AM MST, 1 hour 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1206 PM CDT WED SEP 18 2013
NEZ004>010-022>029-035>038-056>059-069>071-094-191715-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
1206 PM CDT WED SEP 18 2013 /1106 AM MDT WED SEP 18 2013/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
A COLD FRONT MOVING SOUTHEAST THROUGH NEBRASKA TONIGHT WILL
GENERATE SCATTERED THUNDERSTORMS AS IT INTERACTS WITH WARM FAIRLY
MOIST AIR. THERE IS A POSSIBILITY THAT A FEW OF THE STORMS MAY
BECOME SEVERE...WITH LARGE HAIL TO THE SIZE OF QUARTERS AND WIND
GUSTS TO 60 MPH.
FLOODING ON THE SOUTH PLATTE RIVER IS LIKELY TO BEGIN THIS
AFTERNOON IN DEUEL COUNTY AND THIS EVENING IN KEITH COUNTY AS A
NEAR RECORD OR RECORD CREST MAKES ITS WAY DOWN THE RIVER.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THE SOUTH PLATTE RIVER LEVEL IS EXPECTED TO CREST LATE TONIGHT OR
EARLY THURSDAY IN DEUEL COUNTY...AND LATE THURSDAY AFTERNOON
THROUGH EVENING IN KEITH COUNTY. IN LINCOLN COUNTY...THE SOUTH
PLATTE IS LIKELY TO REACH FLOOD STAGE LATE THURSDAY NIGHT THROUGH
FRIDAY...AND CREST LATE FRIDAY NIGHT THROUGH SATURDAY MORNING.
THE PLATTE RIVER AT BRADY IS FORECAST TO EXCEED FLOOD STAGE
FRIDAY EVENING AND CREST EARLY SUNDAY.
HIGH WATER WILL THEN CONTINUE THROUGH EARLY NEXT WEEK ON BOTH THE
SOUTH PLATTE AND PLATTE RIVER...BUT WILL NOT BE AS HIGH AS THE
CRESTS EXPECTED DURING THE WEEKEND.
FOR MORE DETAILED INFORMATION ON THE POTENTIAL FLOODING...PLEASE
REFER TO THE LATEST FLOOD WARNING PRODUCTS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND TONIGHT.
&&
GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)
TAYLOR
Flood, Deuel
- When
- September 18, 12:00 PM MST to September 26, 6:00 AM MST
- Where
- Deuel County, 8.87 mi WSW of Big Spgs to 7.53 mi WSW of Big Spgs
- Cause
- Heavy Rain
- Injuries
- 1 direct, 0 indirect
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 41.002, -102.225
Flooding occurred along the South Platte River from September 18th through September 26th as water from the historic rains in Colorado moved through the river system. Cropland and pastureland along the river was flooded. Near Big Springs, two businesses sustained minor flood damage, while two truck stops and a motel were closed and evacuated for 48 hours. Road closures included U.S. Highway 138 and Nebraska Link 25B between Interstate 80 and the city of Big Springs. With roads leading into Big Springs being closed, the South Platte Public School was closed on Thursday, September 19th. Two men were rescued from the river near Big Springs as they were canoeing and capsized. One of the individuals sustained minor injuries.
Flood, Keith
- When
- September 18, 4:00 PM MST to September 27, 10:00 PM MST
- Where
- Keith County, 8.2 mi WSW of Brule to 8.46 mi E of Ogallala
- Cause
- Heavy Rain
- Property damage
- $335,000
- Reported by
- Emergency Manager
- Coordinates
- 41.068, -102.052
Flooding occurred along the South Platte River from September 18th through September 27th as water from the historic rains in Colorado moved through the river system. Cropland and pastureland along the river was flooded. The Nebraska Link 51A Link and Nebraska Link 51B connecting Interstate 80 with the towns of Brule and Roscoe were closed. At least three businesses sustained minor flooding in and near the cities of Brule and Ogallala. Septic problems were noted at several residences around Brule causing some basement damage. Two homes southeast of Roscoe near Nebraska Link 51B suffered severe damage.
Flood, Lincoln
- When
- September 20, 12:00 AM CST to September 26, 6:00 PM CST
- Where
- Lincoln County, 7.24 mi W of Sutherland Res to 2.79 mi W of Sutherland Res
- Cause
- Heavy Rain
- Property damage
- $180,000
- Reported by
- Emergency Manager
- Coordinates
- 41.126, -101.289
Flooding occurred along the South Platte River from September 20th through September 26th as water from the historic rains in Colorado moved through the river system. Cropland and pastureland along the river was flooded. In North Platte, several homes had minor damage and 14 roads were closed as storm drains backed up in parts of the city. Southeast of North Platte, at least two roads were closed, with one business and an unknown number of outbuildings being flooded near and east of Nebraska Link 56G.
Flood, Lincoln
- When
- September 21, 12:00 AM CST to September 29, 12:00 PM CST
- Where
- Lincoln County, 0.25 mi WSW of (Lbf)bird Fld North to 1.85 mi SSE of Brady
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 41.129, -100.685
Flooding occurred along the Platte River from September 21st through September 29th as water from the historic rains in Colorado moved through the river system. Cropland and pastureland along the river was flooded. Four roads were closed around Maxwell and Brady. South of Brady, along East Island Road, three homes were evacuated with an unknown number of outbuildings flooded.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding and Hail in Illinois, September 18, 20131 death · 1 in hail · 8 events
- Flash Flooding and Hail in Colorado, September 18, 2013$145,000 · 1.75 in hail · 10 events
- Tornado and Flash Flooding in New Mexico, September 18, 2013$101,000 · EF0 · 7 events
- Flash Flood and Hail in South Dakota, September 18 to 19, 2013$5,000 · 2 in hail · 36 events
- Hail in North Dakota, September 18, 20131.75 in hail · 6 events
- Hail and Damaging Winds in Wyoming, September 18, 2013$2,000 · 1.25 in hail · 5 events
- Hail and Damaging Winds in South Dakota, September 18, 2013$5,000 · 1.5 in hail · 5 events
- Frost and Freeze in Oregon, September 18, 20133 events
- Hail in Minnesota, September 18 to 19, 20131.25 in hail · 3 events
- Dense Fog in West Virginia, September 18, 20132 events
- Debris Flow and Hail in Utah, September 18, 20130.75 in hail · 2 events
- Damaging Winds in Nebraska, September 18 to 19, 2013$500 · 56 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 477001, 477002, 477003, 477004.